Researchers Examine Risk of Osteoporotic Fracture Among Patients With RA
Patients with rheumatoid arthritis (RA) who are treated with oral glucocorticoids (GCs) and proton pump inhibitors (PPIs) have an increased risk of osteoporotic fractures compared with patients who take only one of these medications, according to a recent study.
Both PPIs and GCs are associated with osteoporotic fractures, the researchers noted. The study team sought to determine what if any association existed between the risks of fractures and concomitant use of oral GCs and PPIs.
The investigators analyzed records from the Clinical Practice Research Datalink between 1997 and 2017, focusing on patients with RA aged 50 years and older with exposure to oral GCs and PPIs according to most recent prescription as current use (<6 months); recent use (7–12 months; and past use (>1 year). They also assessed average daily and cumulative dose and duration of use of the medications.
The risks of incident osteoporotic fractures, including those of the hip, ribs, vertebrae, humerus, forearm, and pelvis, were estimated by time-dependent Cox proportional-hazards models.
Osteoporotic fractures occurred in 1411 of the 12,351 patients with RA (mean age 68 years, 69% women). Patients who were current users of oral GCs and PPIs were found to have a 1.6-fold increased risk of osteoporotic fractures compared with patients who did not use both medications. (adjusted HR: 1.60, 95% CI: 1.35 to 1.89).
“This was statistically different from a 1.2-fold increased osteoporotic fracture risk associated with oral GC or PPI use alone,” the authors wrote. “Most individual fracture sites were significantly associated with concomitant use of oral GCs and PPIs. Among concomitant users, fracture risk did not increase with higher daily dose or duration of PPI use.”
Shahab A, Driessen JHM, Burden AM, et al. Concomitant use of oral glucocorticoids and proton pump inhibitors and risk of osteoporotic fractures among patients with rheumatoid arthritis: a population-based cohort study. Ann Rheum Dis Published December 11 2020 doi.org/10.1136/annrheumdis-2020-218758